Mississippi, 2018Tornado and Flash Flood in Mississippi, February 10, 2018
February 10, 2018 · NWS JAN · 2 events in 2 counties and zones
Heavy rain developed across portions of the region in association with a cold front. Some of this heavy rain produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $62,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain developed across portions of the region in association with a cold front. Some of this heavy rain produced flash flooding. A weak tornado also touched down in Neshoba County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 10, 3:45 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 10, 3:45 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
345 PM CST Sat Feb 10 2018
.DISCUSSION...
Not looking for much change in the forecast for the next 12-24
hours. Rain will continue across the region with a few embedded
thunderstorms. Still looking for periods of heavy to moderate rain
across the region. With a few rivers in flood and plenty of
standing water, decided to keep the limited flood for the entire
area. Rain continues to fill into the southeast and the risk for
severe seems to be on the decline. Models were really pegging the
next few hours for the best chance of any strong storms, so left
the hazard grids as they are through the evening. Left the
marginal risk in for tomorrow also but storms will likely be
elevated if anything happens. Lapse rates were ok, through the
afternoon and early evening. Should see a little instability with
a surge of warm/moisture advection expected ahead of the boundary
tomorrow. Temperatures around HBG should climb into the lower
70s. Limited for strong to severe storms seems ok for now. Model
temperatures were trending a little warm, so stuck with the blend.
Overall no real changes to the short term forecast.
Continue to expect a rainy and stormy period at the start of the
extended period before rainy and cloudy period will remain across
the area through the week. By Monday morning, expect the large
trough to be digging down through the northern Plains, Great Lakes
and into eastern Canada. At the surface, the cold front will have
moved towards the Gulf Coast while most of the convection will have
moved off the coast. There will still be enough lingering boundary
layer moisture to keep rain chances slowly filtering southeast
through morning. Expect rain chances to linger into the afternoon
but slowly filter to the southeast into the afternoon, with any
lingering chances for thunder winding down late Sunday night before
midnight. Expect the synoptic pattern to consist of southwesterly to
gradually transitioning to zonal flow aloft as the mid-level ridging
strengthens over the western Gulf of Mexico. At the surface, expect
lingering rain chances through the mid-week. Expect enough dry air
and surface ridging to filter in on Tuesday to help lower and shunt
most rain chances further south towards the Gulf Coast. Regardless
expect clouds to linger through the early portions of the week.
As mid-level ridging builds over the Gulf of Mexico, it will extend
and build into our area by mid-late week (Wednesday-Thursday). This
will help thermal profiles warm and begin to slowly shunt rain
chances further north. This will help us dry out some and warm well
above normals into the mid 70s or so. Kept to warmer trend on
Thursday due to warm thermal profiles. In addition, the strong
ridging will keep convection to become more diurnal as we move into
mid-late week but still somewhat cloudy into mid-late week. The
GFS/Canadian still show the front having enough push into the area
on Friday while the Euro is stronger with the mid-level ridging and
keeps the rain chances north for another day or so into the weekend.
Regardless, as the trough digs down, expect the cold front to move
near or just north of the ArkLaMiss region. This will help rain
chances to slowly filter south and increase towards the region into
the weekend. Extended CIPS hints at the same idea with most QPF &
PoPs off to our north and slowly filtering south. This is likely due
to stronger mid-level ridging over the Gulf and across our area.
Leaned towards lower PoPs around late week (Thursday-Friday), with
them slowly increasing from the north going into the weekend. /DC/
&&
.AVIATION...
18Z TAF discussion:
MVFR conditions will prevail for much of the forecast period.
Rain, mist/fog and low ceilings are not likely to improve in the
next 12-24 hours. Will maintain VCTS everywhere but GLH/GWO where
it looks like thunder is less likely. Rain has been slow to move
into HBG/MEI but scattered showers and a few thunderstorms will
continue to move across the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 61 65 42 52 / 88 70 27 28
Meridian 63 71 47 56 / 89 75 35 39
Vicksburg 55 58 39 49 / 83 60 43 18
Hattiesburg 65 73 52 61 / 87 75 55 42
Natchez 58 62 41 51 / 83 72 33 23
Greenville 44 47 35 45 / 78 36 29 9
Greenwood 48 51 38 48 / 82 47 31 16
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, Feb 10, 12:41 PM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1241 PM CST Sat Feb 10 2018
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>038-040>042-
047-060-111845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Issaquena-Sharkey-Yazoo-Warren-Adams-
1241 PM CST Sat Feb 10 2018
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Limited
TIMING...Today through Tonight
Flash flooding remains possible through tonight. Periods of heavy
rain may bring an additional one to two inches of rain, leading
to more run-off and flooding.
(www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Flash flooding will remain possible through Sunday. Periods of
heavy rain may bring an additional one to two inches, leading to
more run-off and flooding.
(www.weather.gov/images/jan/graphicast/image1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.
MSZ039-043>046-048>056-058-059-061-062-111845-
Noxubee-Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Clarke-Jefferson-
Franklin MS-Lincoln-
1241 PM CST Sat Feb 10 2018
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southwest Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight
FLOODING
THREAT...Limited
TIMING...Today through Tonight
A few strong to severe storms will be possible across the area
this afternoon and evening. Damaging winds and hail will be
possible. A tornado can not be ruled out. Flash flooding also
remains possible through the tonight, with an additional inch or
two possible over already saturated soils.
(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Flooding is possible for the entire outlook area on Sunday. An
additional inch or two of rain over already saturated soils may
lead to flash flooding across the region.
A few strong to severe thunderstorms with damaging winds and hail are
possible for the outlook area Sunday. A few tornadoes can not be
ruled out.
(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Sunday night.
MSZ057-063>066-072>074-111845-
Jasper-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
1241 PM CST Sat Feb 10 2018
This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight
FLOODING
THREAT...Limited
TIMING...Today through Tonight
Isolated severe storms will be possible across the area this
afternoon and evening. Damaging winds, hail and a few tornadoes will
be possible. Flash flooding also remains possible through the
tonight, with an additional inch or two possible over already
saturated soils.
(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Flooding is possible for the entire outlook area on Sunday. An
additional inch or two of rain over already saturated soils may
lead to flash flooding across the region.
A few strong to severe thunderstorms with damaging winds and hail are
possible Sunday. A tornado can not be ruled out.
(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Sunday night.
21
&&
...HAZARD LEGEND...
*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
www.weather.gov/jan/precipmaps
River Forecast Center...
www.weather.gov/lmrfc/
Significant River Flood Outlook...
www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
www.spc.noaa.gov/
Meso Analysis...
www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
www.spc.noaa.gov/products/outlook/
Storm Reports...
www.spc.noaa.gov/climo/online/
Tornado, Neshoba
- When
- February 10, 4:50 PM CST
- Where
- Neshoba County, 1.27 mi SW of Philadelphia Arpt
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 30 yd
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.785, -89.133
An EF-0 tornado briefly touched down at the intersection of Highways 15 and 19. It blew out the doors and some insulation a large metal shop and caused minor damage to nearby trees. The tornado was observed by fire department personnel and reported by Neshoba County Emergency Management.
Flash Flood, Oktibbeha
- When
- February 10, 7:00 PM CST to 8:45 PM CST
- Where
- Oktibbeha County, 0.9 mi NW of Patrick to 1.51 mi SE of Patrick
- Cause
- Heavy Rain
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 33.490, -88.790
Stowood Road was flooded. There was street flooding at The Highlands with some homes being threatened by flood waters.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, February 10 to 11, 20181 death · 12 injured · 8 events
- Flooding in Kentucky, February 10 to 11, 2018$712,000 · 22 events
- Flooding in Virginia, February 10 to 11, 2018$200,000 · 2 events
- Flooding in West Virginia, February 10 to 12, 2018$49,000 · 13 events
- Cold in South Dakota, February 10, 201815 events
- Flooding and Heavy Rain in Virginia, February 10 to 13, 201814 events
- Flooding in Virginia, February 10, 2018$12,000 · 5 events
- Flooding in Tennessee, February 10, 2018$4,000 · 8 events
- Heavy Rain in Virginia, February 10 to 11, 20188 events
- Flooding in Tennessee, February 10 to 11, 20187 events
- Flooding and Heavy Rain in West Virginia, February 10 to 11, 20186 events
- Winter Weather in Nebraska, February 10 to 11, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731013, 731011.